Alert archive / Nebraska / Flash Flood Warnings in 2022

Flash Flood Warning 2, NWS Cheyenne, WY

July 6, 2022Box Butte County, Morrill County, Nebraska

NWS Cheyenne, WY issued this flash flood warning at Jul 6, 2022, 11:24 PM MDT for Box Butte County, Morrill County, Nebraska. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2022, 11:24 PM MDT (05:24 UTC)
Expired
Jul 7, 2022, 2:30 AM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

Counties Box Butte County, NE, Morrill County, NE

The radar

The North Platte radar (KLNX), 191 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 11:39 PM MDTHEAVY RAIN 14 Nnw Alliance, NECWOP SITE FW5765 ALLIANCE SITE. 1.0 INCH OF RAIN IN PAST 45 MINUTES.
Jul 7, 12:36 AM MDTFLASH FLOODAlliance, NELAW ENFORCEMENT REPORTS VEHICLE WASHED OFF ROAD IN ALLIANCE. OCCUPANTS WERE ABLE TO GET OUT OF VEHICLE SAFELY.
Jul 7, 12:38 AM MDTHEAVY RAIN 1.664 Nnw Alliance, NECWOP SITE FW5765 ALLIANCE. 1.66 INCHES OF RAIN IN 2 HOURS.
Jul 7, 12:53 AM MDTHEAVY RAIN 1.585 Se Alliance, NERAINFALL OVER PAST 2 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 72 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 5.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2022-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2022-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
2133 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WGUS55 KCYS 070524
FFWCYS
NEC013-123-070830-
/O.NEW.KCYS.FF.W.0002.220707T0524Z-220707T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
1124 PM MDT Wed Jul 6 2022

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  Eastern Box Butte County in the panhandle of Nebraska...
  Northeastern Morrill County in the panhandle of Nebraska...

* Until 230 AM MDT.

* At 1124 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. The expected rainfall rate is 0.75 to 1.25 inches in 3 
  hours. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Alliance, Hemingford, Berea, Wild Horse Butte and Alliance Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4220 10316 4239 10312 4240 10275 4209 10274
      4209 10270 4200 10270 4201 10268 4195 10268
      4193 10280 4200 10314

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.75-1.25 INCHES IN 3 HOURS

$$

Claycomb
1 follow-up statement
831 
WGUS75 KCYS 070824
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
224 AM MDT Thu Jul 7 2022

NEC013-123-070834-
/O.EXP.KCYS.FF.W.0002.000000T0000Z-220707T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Box Butte NE-Morrill NE-
224 AM MDT Thu Jul 7 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 230 AM MDT EARLY THIS MORNING 
FOR EASTERN BOX BUTTE AND NORTHEASTERN MORRILL COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4220 10316 4239 10312 4240 10275 4209 10274
      4209 10270 4200 10270 4201 10268 4195 10268
      4193 10280 4200 10314

$$

Fuller

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 10:45 PM MDT, 39 minutes earlier.

Area forecast discussion, Jul 6, 10:45 PM MDT, 39 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1045 PM MDT Wed Jul 6 2022

.UPDATE...
Issued at 900 PM MDT Wed Jul 6 2022

Westward moving outflow boundaries from convection in Sheridan
County NE triggered scattered convection over portions of Sioux
and Dawes counties this evening. Activity has been pulsy in
nature, with localized moderate to heavy rainfall and perhaps
some small hail. The showers and storms will gradually diminish
late this evening into the early overnight, with areas of patchy
low clouds and fog developing east of I-25 through early Thursday
morning.

&&

.SHORT TERM...(Tonight through Friday Night)
Issued at 250 PM MDT Wed July 6 2022

Morning rain showers and cloud cover continues to impact the region
as of 20Z this afternoon. While the welcomed rain showers have kept
temperatures cooler than originally forecast, it has limited the
daytime instability thus far. Monsoon moisture continues to advect
into the region however, with elevated dew points in the 50s and 60s
east of the Laramie Range, PWATs remain much above normal for those
areas. Further to the west where cloud cover has begun to clear out,
dew points remain lower in the 30s and 40s. Finally, scattered
thundershowers have initiated where clearing near the CO/WY border
has been present the last couple of hours. So far, the convection
has been very slow moving, and sub-severe. This should amount to
appreciable rainfall totals once we have a bit more convection
initiate over our cwa, which supports the WPC Day 1 Marginal Risk
for Excessive Rainfall Outlook. We also have a Marginal to portions
of a Slight Risk for severe weather today. Not expecting a large
outbreak to occur across the area, but an isolated severe storm or
two prior to sunset is not out of the question.

The surface high across the southeast CONUS responsible for moisture
advection via clockwise flow from the Gulf of Mexico will continue
to funnel moisture toward our cwa the remainder of today. This coupled
with a semi-stationary frontal boundary near and along the Laramie
Range will combine with instability, lapse rates, and moisture to assist
with a prolonged window of showers and thunderstorms. Model sounding
CAPE profiles show upwards of 1000 J/kg through this evening before
the convection dissipates from west to east across the cwa. Dew points
will remain elevated overnight, in addition to overnight lows in the
50s to low 60s. With the rainfall today and this evening, would expect
weak upslope flow and light winds to result in areas of patchy fog.
At the very least, low clouds are anticipated east of the Laramie
Range through Thursday morning.

More of the same will be present for Thursday as monsoon moisture
continues to advect into the region. The upper level ridge will
amplify slightly as its axis shifts to the east from the west coast,
causing the cwa to have warmer temperatures. This will be felt by
our western zones the most as dry air, hot temperatures, and breezy
winds cause the RH to tank. RH levels will drop to between 10-20
west of the Laramie Range. Modeled 850mb temperatures will creep
up to near +30C to +32C, with 700mb temperatures surging to +12C
to +14C for areas west of the Laramie Range. Daytime highs of the
low to upper 80s are expected for a majority of the cwa. Afternoon
thunderstorms are anticipated along and east of the Laramie Range
from 18Z Thursday through approximately 3Z Friday. A Marginal Risk
exists for severe weather on Thursday, so wouldn't be surprised if
a few strong thunderstorms develop, with another isolated severe
storm or two being possible.

The upper level ridge axis shifts directly overhead on Friday, and
it will be hot and dry throughout the day. Widespread modeled 850mb
temperatures of +30C to +33C across the entire cwa are shown, with
700mb temperatures of +13C to +18C also being modeled. Afternoon highs
in the upper 80s to middle 90s are likely for Friday afternoon. Min
RH values will bottom out in the lower teens across zones west of
the Laramie Range. This is due to where the most of the dry air will
exist, taking a little bit longer to scoot out of the forecast zones
east of the Laramie Range. An isolated threat for a shower or two across
the NE Panhandle is possible on Friday afternoon, but the chance
is quite low at this time. Overnight lows will remain elevated on
Friday night, with lows remaining in the in the 50s and 60s.

.LONG TERM...(Saturday through Wednesday)
Issued at 250 PM MDT Wed Jul 6 2022

Medium range models look on track for this weekend, showing the
strong upper level high pressure over the central and southern
Rocky Mountain region. This will result in hot temperatures and
drier conditions due to strong midlevel subsidence associated with
the upper level high. Any daytime convection will struggle to
reach the midlevels of the atmosphere each day, so kept POP
minimal and generally below 10 percent. PW's will decrease below
one inch across the eastern High Plains, and drop down to a 0.50
inches or so west of I-25. Highs in the mid to upper 90s will be
widespread, with afternoon temperatures between 100 to 105 across
the western Nebraska Panhandle and portions of southeast Wyoming
in and near the North Platte River valley.

Models show a weak "cool" front moving across the region Sunday
night as a Pacific upper level trough moves eastward near the
Canada border. This front will dig south and stall along the
Laramie Range by MOnday morning. There is a slight chance of
nocturnal convection Sunday night along and east of the Laramie
Range as this front makes its way south. Increased POP a bit, but
did not add weather just yet since it will remain pretty dry in
the residual boundary layer.

Showers and thunderstorms will return to southeast Wyoming and
western Nebraska Monday and Tuesday as easterly return flow off
the Great Plains redevelops. PW's will increase above one inch for
most of the area with slightly cooler afternoon temperatures in
the 80s. Increased POP between 20 to 40 percent for both Monday
and Tuesday. Some strong to marginally severe thunderstorms are
possible mainly on Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1046 PM MDT Wed Jul 6 2022

Current radar imagery has some lingering shower and thunderstorm
activity across the northern Panhandle, triggering some moderate to
heavy rainfall and a few lightning strikes detected. Should begin to
see these systems dissipate within the next couple of hours with a
bulk of the storms moving further eastward with light winds and
clearing skies expected in the overnight hours. With the abundance
of moisture at the surface, areas of patchy fog are possible for
areas east of I-25. Latest HiRes model guidance has had a difficult
time picking up on these features, keeping the bulk of the IFR fog
east of KCYS and possibly across KAIA. Went ahead and trended
visibilities down to 2SM for KAIA and will need to monitor
throughout the night to determine if KCYS should be dropped towards
IFR conditions during the same timeframe as KAIA. Storms expected to
make a return tomorrow with continued monsoonal moisture advection
into the region. The HRRR simulated reflectivity has convection
beginning around 18z and pushing eastward into the Nebraska
Panhandle by 23z. Will need to monitor for strong winds along the
line of convective that is expected to develop.

&&

.FIRE WEATHER...
Issued at 213 PM MDT Wed Jul 6 2022

Fire weather concerns remain low for today due to recent rainfall
across the area. Fuels are curing across most of the FWZ east of the
Laramie Range as of today, but thundershowers will increase moisture.
Min RH today will range from 30-40% in areas that see sunshine.
Gusty and erratic winds can be expected 25-35+ mph for areas near
thunderstorm activity. RH recovery overnight will be very good across
all FWZs. Much warmer temperatures will occur Thursday, and Min RH
will be 10-20% west of Laramie Range, causing elevated fire concerns.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...MAJ
SHORT TERM...BW
LONG TERM...TJT
AVIATION...MRD
FIRE WEATHER...BW
Hazardous weather outlook, Jul 6, 5:08 AM MDT, 18 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
508 AM MDT Wed Jul 6 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-071115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
508 AM MDT Wed Jul 6 2022

This hazardous weather outlook is for portions of the Nebraska
panhandle...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a marginal risk of isolated strong to potentially severe
thunderstorms this afternoon and evening. Main hazards include
strong, gusty winds, small hail, and heavy rain. Ponding of water
on road surfaces and in urban areas is possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

There is a marginal risk of isolated strong to potentially severe
thunderstorms on Thursday. Main hazards include strong winds,
small hail, and heavy rain. Afternoon thunderstorm chances
continue through Friday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 6, 9:13 PM MDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
913 PM MDT Wed Jul 6 2022

NEZ095-096-070345-
North Sioux NE-South Sioux NE-
913 PM MDT Wed Jul 6 2022

...A strong thunderstorm will impact portions of central Sioux County
through 945 PM MDT...

At 913 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Agate Bed National Monument, or 38 miles northeast
of Torrington, moving northwest at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Sioux
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4250 10356 4241 10369 4248 10389 4264 10371
TIME...MOT...LOC 0313Z 132DEG 12KT 4249 10370

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Jamski

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 9:13 PM MDTSpecial Weather StatementCYSSioux32 min
Jul 7, 3:10 PM MDTSpecial Weather StatementCYSKimball35 min
Jul 7, 3:18 PM MDTSevere Thunderstorm WarningCYSKimball42 min
Jul 7, 3:28 PM MDTSpecial Weather StatementCYSSioux32 min
Jul 7, 3:55 PM MDTSpecial Weather StatementCYSSioux35 min
Jul 7, 4:40 PM MDTSpecial Weather StatementCYSDawes35 min
Jul 7, 4:56 PM MDTSevere Thunderstorm WarningCYSDawes64 min
Jul 7, 5:21 PM MDTSpecial Weather StatementCYSKimball39 min
Jul 7, 5:24 PM MDTSpecial Weather StatementCYSSioux36 min
Jul 7, 5:53 PM MDTSpecial Weather StatementCYSBanner37 min

Nearby

Flash Flood Warnings in Nebraska, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.